Alert archive / Connecticut / River Flood Warnings in 2023
River Flood Warning 36, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Sep 29, 2023, 4:29 PM EDT for Capitol Planning Region, Connecticut. It took effect at Sep 29, 2023, 5:42 PM EDT. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2023, 4:29 PM EDT (20:29 UTC)
- In effect from
- Sep 29, 2023, 5:42 PM EDT
- Expired
- Sep 30, 2023, 4:35 AM EDT
- In force
- 11 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Farmington River at Unionville (UNVC3). The gauge peaked at 12.87 ft at Sep 29, 2023, 7:00 PM EDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01188090, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
469
WGUS41 KBOX 292029
FLWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
429 PM EDT Fri Sep 29 2023
...The National Weather Service in Boston/Norton MA has issued a
Flood Warning for the following rivers in Connecticut...
Farmington River At Unionville affecting Hartford County.
Farmington River At Simsbury affecting Hartford County.
For the Farmington River...including Unionville, Simsbury,
Tariffville...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. If you live in a flood prone area near the
Farmington River, take action now to protect your property. Plan to
head to higher ground.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight at 430 AM EDT.
&&
CTC003-300830-
/O.NEW.KBOX.FL.W.0036.230929T2142Z-230930T0835Z/
/UNVC3.1.ER.230929T2142Z.230930T0000Z.230930T0234Z.NO/
429 PM EDT Fri Sep 29 2023
...FLOOD WARNING IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Farmington River at Unionville.
* WHEN...Until late tonight.
* IMPACTS...At 12.0 feet, Minor flooding of lowland areas along the
river is expected, and may include lowest lying homes and
businesses along Route 4.
* ADDITIONAL DETAILS...
- At 4:01 PM EDT Friday the stage was 11.6 feet.
- Bankfull stage is 12.0 feet.
- Forecast...The river is expected to rise above flood stage
late this afternoon to a crest of 12.6 feet this evening. It
will then fall below flood stage late this evening.
- Flood stage is 12.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4180 7298 4190 7293 4178 7286 4175 7278
4168 7285
$$
CTC003-300830-
/O.NEW.KBOX.FL.W.0037.230930T0800Z-231002T1031Z/
/SIMC3.1.ER.230930T0800Z.231001T0000Z.231002T0430Z.NO/
429 PM EDT Fri Sep 29 2023
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO MONDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Farmington River at Simsbury.
* WHEN...From late tonight to Monday morning.
* IMPACTS...At 13.0 feet, Flooding affects Old Farms and Tolliston
Roads in Avon, Meadow Road in Farmington, and Nod, Riverside, and
Terrys Plain Roads in Simsbury. Route 315 in Simsbury is also
impacted. Flooding spreads into Plantation Country Club and
adjoining Town Farm Road in Simsbury. Also, flooding will approach
the Paine Boathouse.
* ADDITIONAL DETAILS...
- At 3:31 PM EDT Friday the stage was 7.4 feet.
- Bankfull stage is 12.0 feet.
- Forecast...The river is expected to rise above flood stage
late tonight to a crest of 14.0 feet tomorrow evening. It
will then fall below flood stage early Monday morning.
- Flood stage is 12.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4175 7279 4178 7286 4190 7283 4187 7273
$$
JWD2 follow-up statements
961
WGUS81 KBOX 300209
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
1009 PM EDT Fri Sep 29 2023
...Observed flooding changed to Minor severity and increased in
duration for the following rivers in Connecticut...
Farmington River At Unionville affecting Hartford County.
...The Flood Warning is extended for the following rivers in
Connecticut...
Farmington River At Simsbury affecting Hartford County.
For the Farmington River...including Unionville, Simsbury,
Tariffville...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov.
The next statement will be issued Saturday morning at 615 AM EDT.
&&
CTC003-301015-
/O.EXT.KBOX.FL.W.0036.000000T0000Z-230930T1006Z/
/UNVC3.1.ER.230929T2041Z.230929T2301Z.230930T0406Z.NO/
1009 PM EDT Fri Sep 29 2023
...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Minor flooding is occurring.
* WHERE...Farmington River at Unionville.
* WHEN...Until tomorrow morning.
* IMPACTS...At 12.0 feet, Minor flooding of lowland areas along the
river is expected, and may include lowest lying homes and
businesses along Route 4.
* ADDITIONAL DETAILS...
- At 9:45 PM EDT Friday the stage was 12.6 feet.
- Bankfull stage is 12.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:45 PM EDT Friday was 12.9 feet.
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to 7.6 feet
Monday evening.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
12.7 feet on 10/20/1989.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4180 7298 4190 7293 4178 7286 4175 7278
4168 7285
$$
CTC003-301415-
/O.EXT.KBOX.FL.W.0037.230930T0624Z-231002T1200Z/
/SIMC3.1.ER.230930T0624Z.230930T1800Z.231002T0600Z.NO/
1009 PM EDT Fri Sep 29 2023
...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT TO MONDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Farmington River at Simsbury.
* WHEN...From late tonight to Monday morning.
* IMPACTS...At 15.0 feet, Moderate flooding begins with numerous
roads and residences affected. Evacuations may be needed along
various roads in Avon and Simsbury, including Riverside Road in
Simsbury. Flooding also begins to affect low lying sections of
Bloomfield and East Granby. Follow the directions of emergency
management officials and obey all road closures.
* ADDITIONAL DETAILS...
- At 9:31 PM EDT Friday the stage was 10.4 feet.
- Bankfull stage is 12.0 feet.
- Forecast...The river is expected to rise above flood stage
just after midnight tonight to a crest of 14.3 feet early
tomorrow afternoon. It will then fall below flood stage early
Monday morning.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
14.2 feet on 09/09/2011.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4175 7279 4178 7286 4190 7283 4187 7273
$$
Belk052
WGUS81 KBOX 300830
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
430 AM EDT Sat Sep 30 2023
...The Flood Warning continues for the following rivers in
Connecticut...
Farmington River At Simsbury affecting Hartford County.
...The Flood Warning is cancelled for the following rivers in
Connecticut...
Farmington River At Unionville affecting Hartford County.
For the Farmington River...including Unionville, Simsbury,
Tariffville...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued early this morning at 530 AM EDT.
&&
CTC003-300930-
/O.CAN.KBOX.FL.W.0036.000000T0000Z-230930T0830Z/
/UNVC3.1.ER.230929T2041Z.230929T2301Z.230930T0601Z.NO/
430 AM EDT Sat Sep 30 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Farmington River At Unionville.
* ADDITIONAL DETAILS...
- At 4:16 AM EDT Saturday the stage was 11.8 feet.
- Bankfull stage is 12.0 feet.
- Forecast...The river is expected to fall to 6.7 feet early
Tuesday morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4180 7298 4190 7293 4178 7286 4175 7278
4168 7285
$$
CTC003-302030-
/O.EXT.KBOX.FL.W.0037.000000T0000Z-231002T0448Z/
/SIMC3.1.ER.230930T0810Z.231001T0000Z.231001T2248Z.NO/
430 AM EDT Sat Sep 30 2023
...FLOOD WARNING NOW IN EFFECT UNTIL EARLY MONDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Farmington River at Simsbury.
* WHEN...Until early Monday morning.
* IMPACTS...At 15.0 feet, Moderate flooding begins with numerous
roads and residences affected. Evacuations may be needed along
various roads in Avon and Simsbury, including Riverside Road in
Simsbury. Flooding also begins to affect low lying sections of
Bloomfield and East Granby. Follow the directions of emergency
management officials and obey all road closures.
* ADDITIONAL DETAILS...
- At 3:30 AM EDT Saturday the stage was 11.9 feet.
- Bankfull stage is 12.0 feet.
- Forecast...The river is expected to rise to a crest of 14.3
feet this evening. It will then fall below flood stage
tomorrow evening.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
14.2 feet on 09/09/2011.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4175 7279 4178 7286 4190 7283 4187 7273
$$
BelkWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Sep 29, 3:41 PM EDT, 48 minutes earlier.
Area forecast discussion, Sep 29, 3:41 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
341 PM EDT Fri Sep 29 2023
.SYNOPSIS...
Low pressure south of New England will bring continued rain to
southern New England into Saturday. High pressure builds into the
region Sunday through much of the upcoming week, resulting in dry
weather with a warming trend.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Axis of moderate to heavy rainfall continues to impact much of
western MA/CT. Peak rainfall rates thus far are averaging 0.25-
0.50"/hr. Radar rainfall rates ha ve been overdone in western
MA due to bright banding. We've had reports of 2-3 inches of
rain in western half of Hartford county and an area flood
warning was issued due to a few fast rising streams which have
risen above flood stage, including North Branch Park River and
the Bunnell Brook. Low level easterly flow is enhancing rates
along the east slopes of the terrain in far western Hartford
county near the Litchfield county line where localized 3-4 inch
reports have been recieved.
The heaviest rainfall will remain focused in western MA/CT into this
evening as not much change in the orientation and location of the
low level jet and surface boundary. Additional rainfall of 1-2
inches is possible through tonight, especially from western Hartford
county northward into the east slopes of the Berkshires. Rainfall
rates will average up to 0.10-0.25"/hr but up to 0.50"/hr in the
heaviest rain. Minor street flooding and minor small stream flooding
is likely, especially in Hartford county and portions of western MA.
Will also have to watch the Farmington river for possible flooding.
As the upper low moves approaches the mid Atlc coast late tonight,
the surface shifts south of the benchmark while the low level jet
becomes more easterly and focused south of the Cape/Islands. This
will shift the axis of heavier rainfall south of the Mass Pike and
particularly across SE New Eng late tonight. Rain will remain light
across NE MA further removed from the low level jet and deep
moisture plume.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...
The mid/upper low sets up south of New Eng with the comma
head/trowal bringing periods of rain to SNE in the morning,
especially across RI and SE MA where the rain may be heavy at times
near the axis of the low level jet. Still some uncertainty on the
strength and location of the low level jet which will determine the
extent of heavy rainfall and whether it remains to the south or gets
into SE New Eng. Rain will be ending in the interior and northern MA
late morning and especially afternoon as pronounced mid level drying
moves in from the N. However, the rain will continue for much of the
day closer to the south coast. Gusty NE winds expected over
Cape/Islands. Highs mostly 60-65, perhaps some upper 60s CT valley
in northern MA if some sun can develop in the afternoon.
Saturday night...
Mid level low slowly moves offshore as it drifts SE with gradual
improving conditions. Clearing will develop in western New Eng and
gradually push to the SE. However, showers could linger in SE New
Eng for the first half of the night, especially Cape/Islands. Lows
mid/upper 40s interior to low to mid 50s SE New Eng.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Key Points:
* Prolonged stretch of dry weather with a warming trend.
Confidence continues to increase on having several days of dry
weather next week along with a warming trend. Ensembles are in very
good agreement that upper trough moves offshore Sunday and allows
ridging to build across eastern third of country much of next week.
From there, although there are timing differences, ensembles agree
in digging trough into northern Plains or Tennessee Valley by the
end of the week. This will bring increasing chances for showers
Friday as cold front approaches from Great Lakes, but if trough ends
up slowing down, dry weather could last through Friday.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through Tonight...Moderate confidence.
MVFR to IFR conditions will persist in rain. Heaviest rain in
western CT/MA into this evening will gradually shift to SE New
Eng late tonight.
Saturday...Moderate confidence.
IFR improving to MVFR then VFR from NW to SE late morning
through the afternoon as rain gradually ends. But MVFR
persisting through the day across eastern MA/RI where rain is
expected to continue. NE winds 10-15 kt, with gusts to 25 kt
Cape/Islands.
Saturday night...Moderate confidence.
Mainly VFR in the interior, but MVFR cigs across eastern MA.
Mainly dry, but showers may linger across Cape/Islands. N winds
gusts to 25 kt over ACK.
KBOS Terminal...Moderate confidence in TAF. Kept cigs at 1000 ft
through tonight, but may see a period of IFR.
KBDL Terminal...Moderate confidence in TAF, mainly due to timing
of improving conditions on Sat.
Outlook /Sunday through Wednesday/...
Sunday: VFR. Breezy.
Sunday Night: VFR.
Monday: VFR. Breezy.
Monday Night through Wednesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Persistent NE winds through Sat night. Low level jet will bring
increasing winds late tonight into Sat night as low pres sets up
south of the 40N/70W benchmark. Gusts 25-30 kt over the southern
waters, but gusts to 20 kt over NE MA waters. SCA will continue.
Outlook /Sunday through Wednesday/...
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Slight chance of rain showers.
Sunday Night through Monday: Winds less than 25 kt. Seas up to
5 ft.
Monday Night through Tuesday: Winds less than 25 kt. Areas of
seas approaching 5 ft.
Tuesday Night through Wednesday: Winds less than 25 kt. Seas
locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 2 AM Saturday to 8 AM EDT Sunday for
ANZ232>234-250.
Small Craft Advisory until 8 AM EDT Sunday for ANZ235-237-
254>256.
&&
SYNOPSIS...KJC/JWD
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...JWD
AVIATION...KJC/JWD
MARINE...KJC/JWDIn the hours before
Special weather statement, Sep 29, 3:35 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
335 PM EDT Fri Sep 29 2023
CTZ002>004-MAZ002>004-008>012-026-292100-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Northwest Middlesex County MA-Western Hampshire MA-
Southern Worcester MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
335 PM EDT Fri Sep 29 2023
...MINOR FLOODING THROUGH THE EVENING COMMUTE IN NORTHERN
CONNECTICUT AS WELL AS WESTERN AND CENTRAL MASSACHUSETTS...
At 330 PM EDT, a large area of heavy rain was moving through western
New England. Many areas have already picked up 1 to 2 inches of
rain, with as much as 3 to 4 inches in a few locations near the
Berkshires and in far northwest Hartford County.
Minor flooding of roads, low lying, and poor drainage areas will
persist through the evening commute.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Worcester, Springfield, Hartford, Westfield, Leominster, Fitchburg,
Holyoke, Amherst, Vernon, Northampton, Farmington, and Greenfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4270 7169 4207 7168 4173 7296 4188 7295
4197 7289 4197 7297 4248 7299 4266 7295
4268 7300 4270 7295 4270 7300 4274 7300
TIME...MOT...LOC 1929Z 201DEG 30KT 4269 7193 4199 7286
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
JWDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 12:30 PM EDT | Areal Flood Warning | BOX | Capitol Planning Region | 14 hr |
| Sep 29, 4:29 PM EDT | River Flood Warning | BOX | Capitol Planning Region | 3 days |
Nearby
River Flood Warnings in Connecticut, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.